Kentucky, 2010

Damaging Winds in Kentucky, June 27, 2010

June 27, 2010 · NWS ILN · 2 events in 2 counties and zones

Severe weather developed during the day of June 27th. The main threats were damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe weather developed during the day of June 27th. The main threats were damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 27, 10:59 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 27, 10:59 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1159 AM EDT SUN JUN 27 2010

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL PERSIST ACROSS THE REGION TODAY.
A COLD FRONT WILL CROSS THE REGION LATE TONIGHT INTO MONDAY, HIGH
PRESSURE AND DRY WEATHER WILL MOVE IN TUESDAY AND WILL CONTINUE
THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FOR SEVERE THUNDERSTORM WATCH...WITH MVC MOVING ACROSS
SRN WI/NRN IL AND THUNDERSTORM COMPLEX MOVING INTO MODERATE INSTBY
EXPECT THE POTENTIAL FOR SEVERE WEATHER TO INCREASE. THE FOCUS WL
BE THE LEADING EDGE WITH DAMAGING WINDS BEING THE MAIN THREAT. BETTER
WIND FLOW TO THE NORTH SO QUESTION ABOUT HOW FAR SOUTH SEVERE
THREAT WL EXTENT. WL CONTINUE TO MONITOR RADAR TRENDS.

MOSTLY CLEAR CONDITIONS HAVE ALLOWED TEMPERATURES TO QUICKLY RISE
ACROSS THE REGION...PUTTING TEMPS AHEAD OF THE EXPECTED CURVE.
UPDATED HIGH TEMPS TO INCREASE THINGS A DEGREE OR TWO. MIGHT HAVE
GONE EVEN FURTHER BUT NOT WITH A CUMULUS FIELD STARTING TO DEVELOP
AND OTHER CLOUDS (AND LATER STORMS) MOVING IN FROM THE WEST.

12Z KILN SOUNDING INDICATES A PRETTY FAVORABLE PROFILE FOR
NOTEWORTHY INSTABILITY TO DEVELOP. THE 06Z MODEL RUNS ACTUALLY
LOOKED TO UNDERDO THINGS A BIT IN COMPARISON WITH THE OBSERVED
SOUNDING...MAYBE DUE TO BOUNDARY LAYER MOISTURE BEING
UNDER-ANALYZED. PROBABLY LOOKING AT 1500-2000 J/KG MLCAPE ALREADY
ACROSS THE SOUTHWESTERN PORTION OF THE AREA...WITH MORE TO COME AS
HEATING CONTINUES.

ON THE OTHER HAND...WIND SHEAR IS SUFFICIENT BUT NOT TERRIBLY
IMPRESSIVE. 0-6KM BULK SHEAR IN THE 20-30 KNOT RANGE WILL BE
ENOUGH TO PROVIDE SOME STRUCTURE...BUT WIDESPREAD ORGANIZATION IS
NOT AS LIKELY. A FORCING FOCUS IS A LITTLE BIT IN QUESTION TOO BUT
THERE ARE INDICATIONS OF A WEAK SURFACE WAVE PASSING
EASTWARD...WHICH MAY TIME THINGS OUT SIMILAR TO THE 00Z SPC WRF-
4KM.

DAMAGING WIND LOOKS LIKE THE PRIMARY THREAT WITH THE POTENTIAL FOR
DOWNBURST WIND AND SOME OUTFLOW-DOMINATED STUFF AS STORM CLUSTERS
TAKE A LITTLE BIT OF ORGANIZATION. WITH THE VERY WARM
ATMOSPHERE...LARGE HAIL WILL BE HARDER TO COME BY...BUT NOT
IMPOSSIBLE GIVEN THE INSTABILITY. BEST TORNADO THREAT LOOKS TO BE
NORTH OF THE FORECAST AREA WHERE SHEAR IS BETTER.

ADJUSTED POPS INTO THE HIGH CHANCE CATEGORY FOR THE AFTERNOON AND
EVENING...BUT OPTED TO LEAVE THE LIKELY POPS FOR THE BETTER
RAINFALL CHANCES CLOSER TO THE FRONT OVERNIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CDFNT PUSHES UP THE OH VLY TNGT. COVERAGE SHOULD INCREASE AS THE
FRONT APPROACHES. KEPT LIKELY POPS ACRS THE FA TNGT. FNT PUSHES
ACRS THE FA ON MONDAY. TSTM ACTIVITY WILL END FROM NW TO SE DURING
THE DAY.

HIGH PRESSURE BUILDS IN FROM THE N MONDAY NIGHT. MUCH COOLER AND
DRIER AIR MASS WORKS IN ON TUE. NAM DEVELOPED SOME CAA SC AND SHRA
TUE. IT IS THE ONLY MODEL DOING THIS...SO WILL CONSIDER IT AN
OUTLIER AND WILL KEEP TUE DRY.

WENT CLOSE TO GFS MOS THRU THE PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER LEVEL RIDGE TO BUILD OVER THE ROCKIES WITH A LOW SETTLING
INTO SE CANADA THRU EARLY NEXT WEEK. THIS PLACES THE OHIO VALLEY
IN A NORTHWESTERLY FLOW PATTERN WITH SFC HIGH PRESSURE BUILDING SE
INTO THE REGION. THIS HIGH WILL DOMINATE THE WEATHER THROUGH THE
REMAINDER OF THE WEEK BECOMING CENTERED OVER OHIO BY FRIDAY.
EXPECT DRY CONDITIONS WITH COOLER TEMPS IN THE WAKE OF THIS FRONT
THRU THE END OF THE WEEK WHEN TEMPS BEGIN TO WARM UP INTO NEXT
WEEKEND.

TEMP WISE...PREFER HIGHS A LTL ABOVE MEX FOR THE PERIOD FROM
TUESDAY THRU THURSDAY AND STAYED CLOSE ON FRIDAY. HAVE GENERALLY
TRENDED LOWS AT OR SLIGHTLY ABOVE GUID THRU THE PERIOD.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
SCATTERED CU WILL DEVELOP EARLY AND THICKEN DURING THE AFTERNOON.
SOME DEEPER VERTICAL DEVELOPMENT WILL LIKELY OCCUR BY LATE
MORNING...POSSIBLY RESULTING IN A BKN DECK AOA 3KFT. SCATTERED
SHOWERS WILL BEGIN TO POP UNDER THE DEEPER CLOUD COVER POSSIBLY
BEGINNING BEFORE NOON. HOWEVER...PLACEMENT OF ANY SHOWERS BEFORE
THEY ACTUALLY DEVELOP IS NOT PRACTICAL NOR SHOULD THEY HIT ALL OF
THE TAF SITES. I LEFT OUT ANY VCSH UNTIL AFTER 17Z IN CENTRAL
OHIO...EVEN LATER FOR THE REST OF CWA.

THE FRONT THAT WILL SQUEEZE OUT MORE THUNDERSTORM ACTIVITY BEGINS
TO DEVELOP OVERNIGHT SW-NE OVER I-71 CORRIDOR...MAYBE A LITTLE
MORE NW. THIS DEVELOPMENT WILL SEE SOME THUNDERSTORMS POP ALONG
IT AND BECOME MORE ORGANIZED INTO MONDAY.

MVFR CIGS SHOULD BECOME MORE PREVALENT LATE THIS AFTERNOON AND
EVENING BUT WILL BE HIT AND MISS BEGINNING AS EARLY AS LATE
MORNING.

OUTLOOK...THUNDERSTORMS POSSIBLE MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...HATZOS/RANDALL
SHORT TERM...SITES
LONG TERM...AR
AVIATION...FRANKS
Hazardous weather outlook, Jun 27, 10:52 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1152 AM EDT SUN JUN 27 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065-
070>074-077>082-088-281600-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1152 AM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND AFFECT THE
REGION THIS AFTERNOON AND INTO THE EVENING. SOME OF THESE STORMS
MAY BECOME SEVERE. DAMAGING WIND WILL BE THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS MAY PRODUCE LARGE HAIL. HEAVY
RAIN...ISOLATED FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON
MONDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 71.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-042>044-281600-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
1152 AM EDT SUN JUN 27 2010

...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND AFFECT THE
REGION THIS AFTERNOON AND INTO THE EVENING. SOME OF THESE STORMS
MAY BECOME SEVERE. DAMAGING WIND WILL BE THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS MAY PRODUCE LARGE HAIL. HEAVY
RAIN...ISOLATED FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON
MONDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 71.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Jun 27, 9:29 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1029 AM EDT SUN JUN 27 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1029 AM EDT SUN JUN 27 2010

...WARM AND HUMID CONDITIONS THIS AFTERNOON...

WARM TEMPERATURES AND HIGH HUMIDITY VALUES ARE OCCURRING TODAY.
HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO AROUND 90...WITH
DEWPOINTS IN THE LOWER TO MID 70S. HEAT INDEX VALUES WILL BRIEFLY
APPROACH 100 DEGREES THIS AFTERNOON.

PERSONS ENGAGING IN OUTDOOR ACTIVITIES COULD EXPERIENCE HEAT-
RELATED ILLNESSES IF PROPER PRECAUTIONS ARE NOT TAKEN. DRINK
PLENTY OF WATER EVEN IF YOU ARE NOT THIRSTY. WEAR LIGHT-WEIGHT AND
LIGHT-COLORED CLOTHING. STAY IN AN AIR-CONDITIONED ROOM AND STAY
OUT OF THE SUN IF POSSIBLE. CHECK ON NEIGHBORS OR
RELATIVES...ESPECIALLY THE ELDERLY AND CHILDREN AND YOUR PETS AS
WELL. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN VEHICLES.

HATZOS
Special weather statement, Jun 27, 10:57 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1157 AM EDT SUN JUN 27 2010

INZ073>075-080-KYZ089-090-271700-
DEARBORN IN-RIPLEY IN-OHIO IN-SWITZERLAND IN-GALLATIN KY-CARROLL KY-
1157 AM EDT SUN JUN 27 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL...GALLATIN...
SWITZERLAND...OHIO...RIPLEY AND DEARBORN COUNTIES THROUGH 100 PM
EDT...

AT 1156 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 8 MILES WEST OF NEW MARION TO 16 MILES SOUTHWEST OF
LOCUST...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OSGOOD...VERSAILLES...
CARROLLTON...VEVAY...MILAN...DILLSBORO...MOORES HILL...WARSAW AND
AURORA.

ALSO...NEW MARION...HOLTON...REXVILLE...LOCUST...OTTER VILLAGE...
BENHAM...PRESTONVILLE AND OLEAN ARE NEAR THE PATH OF THESE LINE OF
STRONG THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3916 8546 3928 8485 3906 8490 3894 8486
      3891 8488 3890 8484 3873 8479 3859 8510
      3859 8521 3874 8534 3875 8527 3871 8521
      3891 8522 3892 8546

HATZOS

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 27, 11:24 AM EST to 11:28 AM EST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.670, -85.170

Large tree limbs were down on power lines due to thunderstorm winds.

Thunderstorm Wind, Lewis

When
June 27, 2:30 PM EST to 2:34 PM EST
Where
Lewis County, 3 mi SE of Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
38.519, -83.531

Trees were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231149, 231153.